North Dakota, 2007

Hail in North Dakota, September 29, 2007

September 29, 2007 · NWS FGF · 1 event in 1 county or zone

Late on the 29th, a cold front moved into western Benson County. A thunderstorm formed along this boundary and briefly produced quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Late on the 29th, a cold front moved into western Benson County. A thunderstorm formed along this boundary and briefly produced quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 29, 1:25 PM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Sep 29, 1:25 PM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
225 PM CDT SAT SEP 29 2007

.SHORT TERM...
MAIN CHALLENGES CENTER AROUND CONVECTIVE CHANCES AHEAD OF COLD
FRONT TONIGHT. LATEST SFC ANALYSIS SHOWS SFC LOW WEST OF MOT...WITH
ASSOCIATED COLD FRONT MOVING INTO WESTERN ND. TEMPS ARE VERY MILD
IN THE WARM SECTOR...WITH 60 DEWPOINTS CREEPING INTO EASTERN ND.
THIS CONTRASTS WITH COLD TEMPS BEHIND THE FRONT...WHICH SHOULD SET
THE STAGE FOR SOME STORMS OVERNIGHT. MODELS ARE IN GOOD AGREEMENT
OVERALL...BUT THE NAM MODEL SOUNDINGS AND SFC TEMP/TD/INSTABILITY
FIELDS ARE PREFERRED.

FOR THE NEAR TERM...CURRENT WIND ADVISORY UNTIL 00Z STILL LOOKS
GOOD. WINDS SHOULD COME DOWN BELOW CRITERIA PRIOR TO 00Z...AND
WILL ADVISE THE EVENING SHIFT ACCORDINGLY.

FOR TONIGHT...A COLD FRONT WILL MOVE INTO WESTERN MN BY LATE
TONIGHT. AN UPPER SPEED MAX WILL ENHANCE DIVERGENCE ALOFT IN THE
LEFT EXIT REGION...COUPLED WITH AN INCREASING LOW LEVEL JET. THERE
WILL BE A STOUT CAP TO OVERCOME THOUGH...BUT 850MB CIN VALUES
DECREASE BETWEEN 03-06Z. THE MAIN ELEVATED MOISTURE AND PWATS WILL
BE CONFINED INTO THE SOUTHERN 1/3 OF THE AREA...BUT CAN/T RULE OUT
AT LEAST A FEW STORMS ANYWHERE. IT APPEARS ELEVATED STORMS WILL
INITIATE AROUND OR AFTER SUNSET ONCE WAVE AND SPEED MAX COMBINE
WITH FRONTAL FORCING TO OVERCOME CAP. ONCE CAP IS OVERCOME...A FEW
STORMS MAINLY IN THE SOUTH COULD BECOME SEVERE. STORMS MAY BECOME
MORE ORGANIZES AFTER 06Z IN THE SOUTH IN THE LEFT EXIT REGION OF
50KT LOW LEVEL JET...WHERE PWATS NEAR 1.50 AND SHOWALTERS AROUND
-6C WILL EXIST.

ON SUNDAY...EXPECT SOME LINGERING SHOWERS AND STORMS IN THE EAST
BEFORE UPPER LOW PULLS EAST OF THE REGION BY LATE IN THE DAY. THE
MAIN STORY WILL BE MUCH COLDER AIR...AND ANOTHER WINDY DAY BEHIND
THE FRONT WITH NORTH WINDS GUSTING OVER 30 MPH. TEMPS WILL BE MUCH
COLDER AND MAY EVEN FALL IN SOME AREAS.

FOR MONDAY...A WEAK RIDGE WILL QUICKLY MOVE EAST IN THIS ACTIVE
PROGRESSIVE FLOW. TEMPS WILL REBOUND SLIGHTLY ABOVE NORMAL.

ON TUESDAY...ANOTHER WAVE IN SW FLOW ALOFT AND SOME WEAK INSTABILITY
WILL TARGET MAINLY SOUTHERN/EASTERN AREAS. NOT TOO IMPRESSED WITH THIS
SYSTEM...BUT WILL LEAVE SOME LOW POPS FOR ALL BUT WESTERN AREAS
THROUGH THE MID AFTERNOON HOURS. TEMPS SHOULD BE NEAR NORMAL.

.LONG TERM (WED-SAT)...MODELS IN DECENT AGREEMENT ALTHOUGH
TIMING/STRENGTH ISSUES ARE OF CONCERN. STRONG UPPER JET ACROSS THE
REGION WITH MEAN TROUGH GRADUALLY APPROACHING. THIS SHOULD CONTINUE
THE RATHER ACTIVE PATTERN. THINK WED-THU WILL BE MOSTLY DRY WITH
ANY FORCING VERY WEAK/AIRMASS DRY (COULD BE SOME SPRINKLES ACROSS
THE N FA WITH NOSE OF UPPER JET). BETTER FORCING AND BEST PRECIP
CHANCES WILL BE FRI-SAT AS UPPER FLOW TURNS MORE SW. TEMPERATURES
NEAR TO ABOVE NORMAL GIVEN THE SYNOPTIC PATTERN.

.AVIATION...OVERNIGHT CHALLENGE TO BE -TSRA POTENTIAL. CIGS SHOULD
REMAIN VFR. STRONG SOUTH WINDS WILL GRADUALLY DECREASE AFT 00Z. MVFR
CIGS/-SHRA POSSIBLE SUNDAY MORNING AFTER FRONT PASSES THROUGH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ008-016-026>030-
     038-039-049-052>054.

MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ001>005-007-008-
     013>015-022-027>031-040.

&&

DK/TG
Hazardous weather outlook, Sep 29, 6:03 AM CST, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
703 AM CDT SAT SEP 29 2007

MNZ001-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030-054-
301215-
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-EAST POLK-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
WESTERN WALSH COUNTY-
703 AM CDT SAT SEP 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY. ISOLATED TO SCATTERED
THUNDERSTORMS MAY DEVELOP EARLY THIS EVENING IN THE DEVILS LAKE
REGION AND THEN SPREAD EAST TONIGHT INTO THE NORTHERN VALLEY.
IT APPEARS THE MAIN THREAT FOR ANY SEVERE WEATHER WILL BE JUST
SOUTH OF THE LOCAL AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ002-003-029-NDZ038-039-049-052-053-301215-
NORMAN-CLAY-WILKIN-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
703 AM CDT SAT SEP 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY.  SCATTERED THUNDERSTORMS
WILL DEVELOP THIS EVENING AND BECOME MORE NUMEROUS TONIGHT. THERE
IS A CHANCE FOR SEVERE THUNDERSTORMS WITH HAIL BEING THE MAIN
THREAT OVERNIGHT. SOME SPOTS WILL RECEIVE OVER AN INCH OF RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MNZ006-009-016-017-022>024-027-028-030>032-040-301215-
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
703 AM CDT SAT SEP 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE TO AFFECT LOCATIONS EAST OF A
ROSEAU TO THIEF RIVER FALLS TO FERGUS FALLS LINE THIS MORNING
THROUGH EARLY AFTERNOON. ANOTHER ROUND OF MORE WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE EXPECTED AFTER MIDNIGHT. THERE IS A SLIGHT
RISK OF ISOLATED SEVERE STORMS OVERNIGHT WITH HAIL BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

DTR

In the hours before

Local storm report, Sep 29, 6:39 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
739 PM CDT SAT SEP 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 N COLGATE             47.30N 97.66W
07/15/2007  E0.75 INCH       STEELE             ND   TRAINED SPOTTER

            REPORT OF PENNY SIZE HAIL AND LARGE BRANCHES DOWN.

0635 PM     HAIL             10 SSE FINLEY           47.38N 97.76W
07/15/2007  E0.75 INCH       STEELE             ND   TRAINED SPOTTER

            SEVERAL TREES BLOWN DOWN. AREA CROPS DESTROYED.

0640 PM     TSTM WND DMG     HOPE                    47.32N 97.72W
07/15/2007                   STEELE             ND   LAW ENFORCEMENT

            REPORT OF QUARTER SIZE HAIL...1.5 INCHES OF RAIN AND FULL
            GROWN PINE TREES BROKEN IN HALF. BASEBALL FIELD
            SCOREBOARD BLOWN DOWN...METAL BATTING CAGE AREA BLOWN
            ACROSS TWO BASEBALL DIAMONDS. EXTENSIVE CROP DAMAGE
            OCCURRED THROUGHOUT HUGO TOWNSHIP.

0645 PM     TSTM WND DMG     1 N COLGATE             47.26N 97.66W
07/15/2007                   STEELE             ND   LAW ENFORCEMENT

            NUMEROUS TREES BLOWN DOWN AND FIELD IRRIGATION SYSTEM
            OVERTURNED. LARGE HAIL AND DOWNBURST WINDS CAUSED
            EXTENSIVE CROP DAMAGE IN COLGATE AND WESTERN BROADLAWN
            TOWNSHIPS.

0647 PM     HAIL             COLGATE                 47.24N 97.66W
07/15/2007  E1.00 INCH       STEELE             ND   LAW ENFORCEMENT

            QUARTER SIZE HAIL AND MANY LARGE TREES BROKEN.

0648 PM     HAIL             6 NW PAGE               47.22N 97.66W
07/15/2007  E1.00 INCH       CASS               ND   LAW ENFORCEMENT

            QUARTER SIZE HAIL AND DAMAGING DOWNBURST WINDS. EXTENSIVE
            CROP DAMAGE OCCURRED ACROSS ELLSBURY AND ROCHESTER
            TOWNSHIPS.

0650 PM     HAIL             PAGE                    47.16N 97.57W
07/15/2007  E2.00 INCH       CASS               ND   TRAINED SPOTTER

            REPORT OF QUARTER TO HEN EGG SIZE HAIL...AND LARGE
            BRANCHES BROKEN. EXTENSIVE CROP DAMAGE OCCURRED ACROSS
            LAKE AND RICH TOWNSHIPS.

0650 PM     HAIL             GALESBURG               47.27N 97.41W
07/15/2007  E1.00 INCH       TRAILL             ND   LAW ENFORCEMENT

0709 PM     TSTM WND GST     7 N BUFFALO             47.02N 97.55W
07/15/2007  E63.00 MPH       CASS               ND   MESONET

            NEARBY RWIS WIND SENSOR REPORTED 57 MPH WIND GUST ALONG
            HWY 38 AT MP10. WIDESPREAD PENNY TO NICKEL SIZED HAIL AND
            DOWNBURST WINDS PRODUCED EXTENSIVE CROP DAMAGE ACROSS
            CORNELL AND AYR TOWNSHIPS.

0715 PM     HAIL             TOWER CITY              46.93N 97.68W
07/15/2007  E1.00 INCH       CASS               ND   TRAINED SPOTTER

0716 PM     TSTM WND GST     2 W BUFFALO             46.92N 97.59W
07/15/2007  E85.00 MPH       CASS               ND   NWS STORM SURVEY

            TWO 5000 BUSHEL STEEL GRAIN BINS WERE CAVED IN BY THE
            WINDS. SEVERAL TREES WERE KNOCKED DOWN. DOORS WERE BLOWN
            OFF A MACHINE SHED. EXTENSIVE CROP DAMAGE OCCURRED ACROSS
            BUFFALO TOWNSHIP.

0716 PM     TORNADO          3 NNW EMBDEN            46.84N 97.46W
07/15/2007  F2               CASS               ND   NWS STORM SURVEY

            TORNADO TRACKED FOR ABOUT 3.5 MILES TO AROUND 3 MILES
            WEST OF EMBDEN BY 720 AM CDT. THE TORNADO TOPPLED A
            BARN...SEVERLY INJURING A HORSE. IT TUMBLED FARM
            OUTBUILDINGS AND TOPPLED ONE STEEL, FOUR POST, HIGH
            VOLTAGE POWER TOWER. MAXIMUM WIDTH 150 YDS. ESTIMATED
            PEAK WIND AT 125 MPH.

0720 PM     HAIL             1 W EMBDEN              46.80N 97.45W
07/15/2007  E0.88 INCH       CASS               ND   NEWSPAPER

            A TWO FOOT DRIFT OF HAIL WAS LEFT NEAR A HOUSE. WINDOWS
            WERE KNOCKED OUT. EXTENSIVE CROP DAMAGE OCCURRED WITH
            WINDS TO 70 MPH AND MUCH WIND DRIVEN HAIL ACROSS
            HOWES...GILL...ELDRED AND WALBURG TOWNSHIPS.

0720 PM     FUNNEL CLOUD     10 NW LEONARD           46.75N 97.39W
07/15/2007                   CASS               ND   TRAINED SPOTTER

            SPOTTER REPORTED A POSSIBLE FUNNEL CLOUD. HE WAS LOCATED
            10 MILES WEST OF KINDRED OR 1 SW OF LEONARD ON CASS
            COUNTY HWY 46 AND WAS LOOKING NORTHWEST.

0725 PM     TORNADO          5 SW CHAFFEE            46.72N 97.43W
07/15/2007  F1               CASS               ND   NWS STORM SURVEY

            TORNADO TRACKED FOR ABOUT 10 MILES TO AROUND 6 MILES EAST
            OF SHELDON BY 740 PM CDT. THE TORNADO CROSSED INTO RANSOM
            COUNTY AROUND 735 PM CDT ABOUT 6 ENE OF SHELDON. THE
            TORNADO YANKED ONE ALUMINUM HIGH VOLTAGE POWER TOWER OUT
            OF ITS STEEL FOOTINGS AND TOPPLED SEVERAL OTHERS. IT
            SNAPPED MATURE OAK AND ASH TREES NEAR THE MAPLE RIVER AND
            SNAPPED SEVERAL WOODEN POWER POLES ALONG ITS PATH.
            MAXIMUM WIDTH 200 YDS. ESTIMATED PEAK WINDS AT 105 MPH.

0727 PM     TSTM WND DMG     7 S EMBDEN              46.70N 97.43W
07/15/2007                   CASS               ND   UTILITY COMPANY

            A 2 MILE SECTION OF ALUMINUM HIGH VOLTAGE POWER TOWERS
            WERE CRUMPLED BY DOWNBURST WINDS AND AT LEAST ONE
            TORNADO. THE NINE TOWERS WERE OPERATED BY MINNKOTA POWER
            COOPERATIVE. WIND SPEEDS LIKELY EXCEEDED 100 MILES PER
            HOUR BASED ON UTILITY COMPANY ESTIMATES. EXTENSIVE CROP
            DAMAGE OCCURRED ACROSS HIGHLAND AND WATSON TOWNSHIPS.

0730 PM     HAIL             CANDO                   48.49N 99.20W
07/15/2007  M0.75 INCH       TOWNER             ND   TRAINED SPOTTER

0735 PM     TORNADO          6 ENE SHELDON           46.62N 97.38W
07/15/2007  F1               RANSOM             ND   NWS STORM SURVEY

            TORNADO CROSSED FROM CASS COUNTY AND CONTINUED FOR
            ANOTHER 4 MILES TO ABOUT 6 MILES EAST OF SHELDON BY 740
            PM CDT. THE TORNADO SNAPPED SEVERAL WOODEN POWER POLES
            ALONG ITS PATH IN RANSOM COUNTY. MAXIMUM WIDTH WAS 200
            YDS. PEAK WINDS ESTIMATED AT 105 MPH.

0742 PM     TSTM WND GST     SHELDON                 46.59N 97.49W
07/15/2007  E70.00 MPH       RANSOM             ND   NEWSPAPER

            TREES WERE BLOWN DOWN AT THE SHELDON CEMETERY, DAMAGING
            SOME GRAVESTONES. ADDITIONAL CROP DAMAGE OCCURRED IN
            GREENE TOWNSHIP.

0742 PM     TSTM WND GST     5 E SHELDON             46.59N 97.39W
07/15/2007  E62.00 MPH       RANSOM             ND   STORM CHASER

            MEASURED BY MOBILE WEATHER SYSTEM. LARGE HAIL AND
            DAMAGING WINDS PRODUCED EXTENSIVE CROP DAMAGE ACROSS
            COBURN TOWNSHIP.

0746 PM     TORNADO          7 SE SHELDON            46.52N 97.39W
07/15/2007  F2               RANSOM             ND   STORM CHASER

            TORNADO TRACKED FOR ABOUT 3 MILES TO AROUND 4 MILES NNW
            OF MCLEOD BY 750 PM CDT. THE TORNADO CUT A LARGE GAP IN
            MATURE HARDWOOD TREES NEAR THE SHEYENNE RIVER...SNAPPED
            SEVERAL WOODEN POWER POLES AND LIKELY TUMBLED SEVERAL
            SECTIONS OF AN IRRIGATION SYSTEM. MAXIMUM WIDTH 200 YDS.
            ESTIMATED PEAK WINDS AT 115 MPH. SOME CROPS IN OWEGO
            TOWNSHIP WERE DAMAGED.

0747 PM     HAIL             7 NNW MCLEOD            46.49N 97.36W
07/15/2007  E1.75 INCH       RANSOM             ND   PUBLIC

            GOLFBALL SIZED HAIL BROKE WINDOWS AND WAS STILL LEFT ON
            THE GROUND THE NEXT MORNING.

0750 PM     TSTM WND GST     3 NNW MCLEOD            46.43N 97.32W
07/15/2007  E80.00 MPH       RANSOM             ND   NEWSPAPER

            TREES WERE BLOWN DOWN AND A GRAIN BIN WAS BLOWN OVER. ONE
            TREE FELL ON A MOBILE HOME. DOWNBURST WINDS AND HAIL

            PRODUCED CROP DAMAGE ACROSS PORTIONS OF SANDOUN TOWNSHIP.

0755 PM     TSTM WND GST     5 NNW MCLEOD            46.46N 97.34W
07/15/2007  M68.00 MPH       RANSOM             ND   MESONET

            REPORTED BY RAWS EQUIPMENT. TIME ESTIMATED.

0800 PM     HAIL             MCLEOD                  46.39N 97.30W
07/15/2007  E1.75 INCH       RANSOM             ND   TRAINED SPOTTER

0805 PM     HAIL             8 W DEVILS LAKE         48.11N 99.05W
07/15/2007  E0.75 INCH       RAMSEY             ND   PUBLIC

            REPORTED BY MOTORIST ALONG HIGHWAY TWO

0810 PM     TSTM WND GST     MCLEOD                  46.39N 97.30W
07/15/2007  M82.00 MPH       RANSOM             ND   STORM CHASER

            REPORTED BY STORM CHASER WITH PORTABLE WIND EQUIPMENT.
            LARGE TREES 1 TO 3 FT DIAMETER DOWN IN TOWN AND GRAIN BIN
            PARTS SCATTERED IN TOWN.

0812 PM     TSTM WND GST     9 NW WYNDMERE           46.36N 97.26W
07/15/2007  E80.00 MPH       RICHLAND           ND   NWS STORM SURVEY

            LOCATED 2 EAST OF MCLEOD. SIDING PEELED OFF HOUSE...
            TRAMPOLINE WRAPPED AROUND TREE AND LARGE BRANCHES BROKEN
            OFF.

0825 PM     TSTM WND GST     5 SE MAYVILLE           47.45N 97.25W
07/15/2007  E80.00 MPH       TRAILL             ND   NEWSPAPER

            A BRICK SILO WAS BLOWN OVER ONTO A PARKED FARM TRUCK.

0825 PM     TSTM WND GST     FINLEY                  47.51N 97.84W
07/15/2007  E70.00 MPH       STEELE             ND   LAW ENFORCEMENT

            FULLY GROWN TREES WERE UPROOTED. SOME TREES FELL ON POWER
            LINES CAUSING POWER OUTAGES. A LARGE 360K BUSHEL GRAIN
            BIN WAS DENTED. NUMEROUS HOMES AND OTHER BUILDING
            RECEIVED DAMAGE. EXTENSIVE WIND DRIVEN HAIL PRODUCED CROP
            DAMAGE ACROSS PORTIONS OF FINLEY TOWNSHIP.

0830 PM     TSTM WND GST     5 E BLANCHARD           47.35N 97.11W
07/15/2007  E80.00 MPH       TRAILL             ND   NEWSPAPER

            TWO 5000 BUSHEL GRAIN BINS WERE BLOWN ABOUT ONE-HALF MILE
            ACROSS A FIELD.

0830 PM     HAIL             1 W HILLSBORO           47.40N 97.08W
07/15/2007  E2.00 INCH       TRAILL             ND   LAW ENFORCEMENT

            SHERIFF REPORTED DRIVING RAIN AND LARGE HAIL JUST WEST OF
            I-29 NEAR HILLSBORO. WIND GUSTS UPROOTED A FEW TREES AND
            BLEW A DOOR OFF A GRAIN ELEVATOR. SOEM CROP DAMAGE
            OCCURRED ACROSS PORTIONS OF NORWAY...BLOOMFIELD AND
            HILLSBORO TOWNSHIPS.

0845 PM     HAIL             8 ESE NEW ROCKFORD      47.64N 98.98W
07/15/2007  E0.88 INCH       EDDY               ND   EMERGENCY MNGR

0845 PM     HAIL             10 SE BLANCHARD         47.24N 97.07W
07/15/2007  E0.75 INCH       TRAILL             ND   TRAINED SPOTTER

0845 PM     HAIL             6 W GRANDIN             47.24N 97.13W
07/15/2007  E0.75 INCH       CASS               ND   TRAINED SPOTTER

0845 PM     TSTM WND DMG     1 SE FINLEY             47.50N 97.82W
07/15/2007                   STEELE             ND   UTILITY COMPANY

            FIVE WOODEN DOUBLE POST HIGH VOLTAGE POWER TOWERS WERE
            SNAPPED OFF BY DOWNBURST WINDS. WINDS ESTIMATED IN EXCESS
            OF 100 MILES AND HOUR BASED ON UTILITY COMPANY
            SPECIFICATIONS. LARGE HAIL AND DAMAGING WINDS PRODUCED
            EXTENSIVE CROP DAMAGE ACROSS PORTIONS OF EASTON AND
            MELROSE TOWNSHIPS.

0851 PM     HAIL             E HOPE                  47.32N 97.72W
07/15/2007  E0.75 INCH       STEELE             ND   LAW ENFORCEMENT

            HAIL PERSISTED FOR LONGER THAN 5 MINUTES AND COVERED THE
            GROUND. DAMAGING WINDS PRODUCED ADDITIONAL CROP DAMAGE IN
            CARPENTER AND COLGATE TOWNSHIPS.

0900 PM     HAIL             COLGATE                 47.24N 97.66W
07/15/2007  E0.75 INCH       STEELE             ND   TRAINED SPOTTER

            SECOND ROUND OF HAIL COVERED THE GROUND.

0905 PM     TSTM WND GST     5 W PAGE                47.16N 97.68W
07/15/2007  M80.00 MPH       CASS               ND   NWS STORM SURVEY

            A SECOND ROUND OF PENNY TO QUARTER SIZED HAIL AND
            DOWNBURST WINDS AFFECTED MOST OF ROCHESTER AND LAKE
            TOWNSHIPS.

0905 PM     TSTM WND GST     2 E PILLSBURY           47.21N 97.75W
07/15/2007  E80.00 MPH       BARNES             ND   NWS STORM SURVEY

            PENNY TO QUARTER SIZED HAIL AND DOWNBURST WINDS AFFECTED
            MOST OF ELLSBURG AND MINNIE LAKE TOWNSHIPS.

0915 PM     TSTM WND GST     4 N TOWER CITY          46.98N 97.68W
07/15/2007  E80.00 MPH       CASS               ND   NWS STORM SURVEY

            WIDESPREAD NICKEL TO GOLFBALL SIZED HAIL AND DOWNBURST
            WINDS AFFECTED MUCH OF CORNELL AND TOWER CITY TOWNSHIPS.

0916 PM     TSTM WND GST     6 N ORISKA              47.02N 97.79W
07/15/2007  E75.00 MPH       BARNES             ND   NWS STORM SURVEY

            PENNY TO QUARTER SIZED HAIL AND DOWNBURST WINDS AFFECTED
            MUCH OF WEIMER AND ORISKA TOWNSHIPS.

0919 PM     TORNADO          TOWER CITY              46.93N 97.68W
07/15/2007  F1               CASS               ND   NWS STORM SURVEY

            TORNADO MOVED AT NEARLY 50 MPH AND TRACKED FROM THE
            EXTREME NORTHEAST CORNER OF TOWN FOR ABOUT 1.5 MILES TO
            THE SOUTH SOUTHWEST BY 921 PM CDT. A SECTION OF HOUSE
            ROOF WAS TORN OFF...AN OLDER GARAGE WAS PEELED OFF ITS
            FOUNDATION AND DESTROYED...OUTBUILDINGS AND YARD
            EQUIPMENT WERE STREWN AROUND. MAXIMUM WIDTH 150 YDS.
            ESTIMATED PEAK WIND SPEED AT 110 MPH.

0919 PM     TSTM WND GST     2 NE MAPLETON           46.91N 97.02W
07/15/2007  M60.00 MPH       CASS               ND   NEWSPAPER

0919 PM     TSTM WND GST     2 E MAPLETON            46.89N 97.01W
07/15/2007  E60.00 MPH       CASS               ND   TRAINED SPOTTER

0920 PM     TORNADO          3 E TOWER CITY          46.93N 97.61W
07/15/2007  F2               CASS               ND   NWS STORM SURVEY

            TORNADO TRACKED AT 45 TO 50 MPH FOR AROUND 8 MILES AND
            ENDED ABOUT 4 MILES NORTH NORTHWEST OF ALICE BY 929 PM
            CDT. THE TORNADO SNAPPED WOODEN POWER POLES AND RIPPED
            APART MATURE TREES. IT DESTROYED A POLE SHED...BARN...
            THREE CAR GARAGE AND A FOUR POLE STEEL POWER TOWER.
            MAXIMUM WIDTH 250 YDS. ESTIMATED PEAK WINDS AT 130 MPH.

0927 PM     TSTM WND DMG     6 S TOWER CITY          46.84N 97.68W
07/15/2007                   CASS               ND   UTILITY COMPANY

            A SIX MILE STRETCH OF HIGH VOLTAGE POWER TOWERS WAS
            TUMBLED BY A COMBINATION OF DOWNBURST WINDS AND AT LEAST
            ONE TORNADO THROUGH CENTRAL HILL TOWNSHIP. AT LEAST 28
            STEEL FOUR POLE TOWERS...OPERATED BY WESTERN AREA POWER
            ADMINISTRATION WERE DESTROYED. ONE TOWER IN ADJACENT
            BARNES COUNTY WAS ALSO DESTROYED. EXTENSIVE CROP DAMAGE
            OCCURRED ACROSS HILL AND HOWES TOWNSHIPS.

0927 PM     TSTM WND DMG     6 NE FINGAL             46.82N 97.70W
07/15/2007                   BARNES             ND   UTILITY COMPANY

            ONE STEEL FOUR POLE POWER TOWER WAS CRUMPLED. NUMEROUS
            TREES WERE SNAPPED OFF. ADDITIONAL TOWERS IN ADJACENT
            CASS COUNTY WERE ALSO DESTROYED. WIND DRIVEN HAIL ALSO
            CAUSED CROP DAMAGE IN SPRINGVALE AND BINGHAMPTON
            TOWNSHIPS.

0931 PM     TSTM WND GST     ALICE                   46.76N 97.56W
07/15/2007  E75.00 MPH       CASS               ND   NEWSPAPER

            TREES WERE UPROOTED AT THE ALICE CEMETARY AND TOMBSTONES
            WERE TIPPED OVER.

0933 PM     TSTM WND GST     1 SW ALICE              46.75N 97.57W
07/15/2007  E80.00 MPH       CASS               ND   NEWSPAPER

            THE ROOF WAS TORN OFF A MACHINE SHED...COLLAPSING THE
            BUILDING ON THE EQUIPMENT INSIDE. DEBRIS WAS STREWN
            DOWNWIND FOR ONE-HALF MILE. A CAMPER WAS ALSO ROLLED OVER
            AND DESTROYED. EXTENSIVE CROP DAMAGE OCCURRED IN
            CLIFTON...PONTIAC AND HIGHLAND TOWNSHIPS.

1015 PM     TSTM WND DMG     14 SE LISBON            46.29N 97.48W
07/15/2007                   RANSOM             ND   PUBLIC

            LARGE TREE LIMBS BROKEN DOWN IN SHELTER BELTS. A FEW
            MARBLE TO NICKEL SIZED HAIL.

1020 PM     TSTM WND DMG     MILNOR                  46.26N 97.46W
07/15/2007                   SARGENT            ND   PUBLIC

            NUMEROUS LARGE BRANCHES BROKEN DOWN.

1036 PM     TSTM WND DMG     CAYUGA                  46.08N 97.38W
07/15/2007                   SARGENT            ND   TRAINED SPOTTER

            8 INCH BRANCHES DOWN.

1037 PM     TORNADO          5 E COGSWELL            46.11N 97.68W
07/15/2007  F0               SARGENT            ND   NWS EMPLOYEE

            BISMARCK FORECAST OFFICE RECEIVED A PUBLIC REPORT OF A
            BRIEF TORNADO TOUCHDOWN WITH MOVEMENT TO THE SOUTHEAST.
            TORNADO OCCURRED OVER AN OPEN FIELD WITH NO DAMAGE.

&&

GGUST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Benson

When
September 29, 7:35 PM CST
Where
Benson County, 3.46 mi S of Baker
Measured
1 in hail
Reported by
Public
Coordinates
48.120, -99.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54775.